Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 63, NWS Buffalo, NY

July 20, 2025

NWS Buffalo, NY issued this small craft advisory at Jul 20, 2025, 3:43 AM EDT. It took effect at Jul 20, 2025, 11:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2025, 3:43 AM EDT (07:43 UTC)
In effect from
Jul 20, 2025, 11:00 PM EDT
Expired
Jul 21, 2025, 10:47 AM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

997 
WHUS71 KBUF 200743
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
343 AM EDT Sun Jul 20 2025

LOZ043-044-201600-
/O.NEW.KBUF.SC.Y.0063.250721T0000Z-250721T1200Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
343 AM EDT Sun Jul 20 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT MONDAY...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 8 PM this evening to 8 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
346 
WHUS71 KBUF 201535
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1135 AM EDT Sun Jul 20 2025

LOZ043-044-202345-
/O.CON.KBUF.SC.Y.0063.250721T0000Z-250721T1200Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1135 AM EDT Sun Jul 20 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 AM EDT MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 8 PM this evening to 8 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
941 
WHUS71 KBUF 201946
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
346 PM EDT Sun Jul 20 2025

LOZ043-044-210400-
/O.EXT.KBUF.SC.Y.0063.250721T0300Z-250721T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
346 PM EDT Sun Jul 20 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO
11 AM EDT MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 11 PM this evening to 11 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
130 
WHUS71 KBUF 210159
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
959 PM EDT Sun Jul 20 2025

LOZ043-044-211000-
/O.CON.KBUF.SC.Y.0063.250721T0300Z-250721T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
959 PM EDT Sun Jul 20 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 11 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
077 
WHUS71 KBUF 210732
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
332 AM EDT Mon Jul 21 2025

LOZ043-044-211500-
/O.CON.KBUF.SC.Y.0063.000000T0000Z-250721T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
332 AM EDT Mon Jul 21 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
259 
WHUS71 KBUF 211447
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1047 AM EDT Mon Jul 21 2025

LOZ043-044-211600-
/O.CAN.KBUF.SC.Y.0063.000000T0000Z-250721T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1047 AM EDT Mon Jul 21 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will gradually today relax but will remain 
elevated through early afternoon hours. 

$$
Reynolds

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 20, 2:23 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 20, 2:23 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
223 AM EDT Sun Jul 20 2025

.SYNOPSIS...
A cold front slowly moving through from the north will result in
some shower and thunderstorm activity across the region this
morning, which will then exit to the southeast this afternoon. Much
cooler and quieter weather will then be in place through Monday
night. Summer heat and humidity begin to ramp up in the second half
of the week with increasing chances for unsettled weather.

&&

.NEAR TERM /THROUGH TODAY/...
Low amplitude troughing centered over northern Quebec will slowly
pivot and dig across the Northeast through the period. A wave of
low pressure will move through the Great Lakes region from the
west, then followed by a cold front from the north later this
morning. Radar and hi-res guidance trends indicate that much of
the region should remain dry through at least 4 or 5AM, though
likely until after 6AM. This is when a batch of slow moving
batch of showers and embedded thunderstorms out ahead of the
main front will cross over Lake Ontario. Confidence is moderate
that this activity sees substantial weakening as it treks over
the lake, though lower in how far south it makes it. A backed SW
flow across Lake Erie and ahead of the front may causes the
activity to slide more ESE across or just north of the shoreline
and into the North Country.

Later this morning into the early afternoon the front will
finally begin to cross the region. A localized zone of
convergence as the front encounters the aforementioned backed SW
flow may cause additional shower/thunderstorm development
across WNY, though a general drying trend can be expected from
northwest to southeast. The majority of the activity will exit
the Genesee Valley and Finger Lakes by early to mid afternoon.

Strong CAA with 850H temps dipping down into the mid/upper single
digits (C) by tonight combined with brisk NNW flow will translate to
a cooler night with strato-cu developing. A few upslope enhanced
light showers/sprinkles will be possible, particularly in the Finger
Lakes region overnight.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
During this period broad upper-level troughing across the Great
Lakes and Northeast on Monday will give way to rising heights
Tuesday and Wednesday as upper-level ridging over the south-central
CONUS builds across the central Mississippi Valley. Meanwhile at the
surface...Canadian high pressure initially centered near James Bay
on Monday will slowly drift southeastward to New York State and New
England through Tuesday night...then off the New England/mid-
Atlantic coastlines Wednesday.

All this will result in something we haven't seen much of this
summer...a multi-day period of fair dry weather areawide. Cool air
aloft (850 mb temps of +6 to +10C) attendant to the upper trough and
Canadian surface high will result in highs only reaching the upper
60s to lower 70s in most spots on Monday...with day-to-day airmass
modification and (eventually) a developing southerly return flow of
warmer air then allowing highs to climb back to the mid-upper 80s in
most areas by Wednesday. Meanwhile humidity levels will be quite
comfortable both Monday and Tuesday...before climbing back to
moderately sticky levels by later Wednesday and Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Midsummer heat and humidity will return in full force by Thursday as
the core of the upper ridge slides eastward across the Lower Ohio
Valley and Virginias...with associated subsidence and continued warm
advection in between the departed surface ridge and a slow-moving
frontal boundary over Ontario/Quebec helping to pump 850 mb temps up
into the vicinity of +20C. This should translate into highs in the
upper 80s to lower 90s in many areas...with a few of our normal warm
spots possibly reaching the mid 90s. Coupled with surface dewpoints
surging to around 70F...this may result in apparent temperatures
reaching the 95-100 range from portions of the Niagara Frontier/
Genesee Valley eastward to Oswego county. Otherwise the day should
be largely dry...with just a low chance for some widely scattered
afternoon convection as the aforementioned frontal boundary begins
to slowly sag southward.

Friday and Saturday the upper ridge will flatten and get shunted
southeastward in response to shortwave energy rippling eastward
along the Canadian border...with the latter helping to push the
surface front southward and (eventually) across our region...though
the medium range guidance suite continues to exhibit differences
with respect to just how quickly the front pushes southward. In
general this should lead to an increased potential for showers and
thunderstorms Thursday night through Friday night...with pcpn
chances potentially lingering into Saturday depending upon the
southward progression of the cold front. Otherwise it should remain
rather warm and quite muggy Friday...with a nominal reduction in
temps/humidity levels then following for Saturday.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A wave of low pressure will move in from the west early this
morning, followed by a cold front from the north late morning
through mid-afternoon. This will lead to a period of deteriorated
flight conditions across the region with MVFR cigs. Showers and
scattered thunderstorms may also cause areas of brief IFR cigs/vsbys.

As of 06z, the first area of showers and embedded thunderstorms is
evident across southern Ontario Province. Radar and hi-res guidance
trends indicate that this activity will weaken as it moves over Lake
Ontario and take a more ESE track. Confidence is low in the southern
extent of this initial activity making it to KBUF/KIAG/KROC and the
overall degree of weakening, and as such PROB30 groups have been
used to cover this potential. Slightly greater certainty in higher
impacts to vsbys at KART.

Once the front begins to cross the region from the northwest later
this morning and afternoon, some additional shower/thunderstorm
development is possible though the bulk of this activity is expected
to occur away from the TAF sites. Cigs should improve to mainly VFR
and begin to scatter out behind the front.

Cold air advection and northerly flow may result in additional
strato-cu and some widely scattered showers south of KROC tonight,
though VFR should prevail.

Outlook...

Monday through Wednesday...VFR...with localized river valley fog/IFR
possible each late night and early morning.

Thursday...MVFR/VFR with showers and thunderstorms possible.

&&

.MARINE...
A cold front will slowly move across the Lower Great Lakes later
this morning and afternoon, with Canadian high pressure building in
its wake. This frontal passage will likely result in showers and
embedded thunderstorms across Lake Ontario this morning.

West/southwesterly winds this morning will turn northerly and then
increase on both lakes later this evening and through tonight behind
the front. Marginal SCA conditions could be briefly achieved on Lake
Erie during this timeframe, though will more solidly reached on Lake
Ontario.

The decreasing pressure gradient as the high moves further into the
Great Lakes region will cause winds to relax later Monday morning.
Sub-SCA conditions are then expected on both lakes through much of
the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...PP
MARINE...PP
Hazardous weather outlook, Jul 20, 2:22 AM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
222 AM EDT Sun Jul 20 2025

NYZ001>008-010>014-019>021-085-210800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
222 AM EDT Sun Jul 20 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
222 AM EDT Sun Jul 20 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:46 PM EDTBeach Hazards StatementBUFCayuga, Oswego, Wayne19 hr

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.